Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 117, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 12, 2014, 5:08 PM CDT for Clinton County, Scott County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2014, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 12, 2014, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 4:58 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:35 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 12, 3:35 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 PM CDT SAT JUL 12 2014 .SYNOPSIS... ISSUED AT 335 PM CDT SAT JUL 12 2014 SURFACE COLD FRONT LINKED TO DEEPENING UPPER LOW OVER CENTRAL CANADA EXTENDED FROM WESTERN MN SOUTHWEST THROUGH N CENTRAL A TO SE NEB. A PASSING MID LEVEL SHORTWAVE EMBEDDED IN THE CYCLONIC FLOW AROUND THE UPPER LOW OVER CANADA WAS TRIGGERING WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS WI...MN AND NORTHERN IA. FURTHER SOUTH...A MESOSCALE BOUNDARY...ENHANCED BY OVERNIGHT RAINFALL AND DIFFERENTIAL HEATING DUE TO LINGERING CLOUD COVER TODAY...WAS ROUGHLY SOUTH OF THE I-80 CORRIDOR. TEMPERATURES WERE IN THE MID AND UPPER 80S WITH DEWPOINTS WELL INTO THE MID 70S SOUTH OF THIS BOUNDARY...WITH SLIGHTLY COOLER AND MARGINALLY LESS HUMID AIR TO THE NORTH. DESPITE SURFACE CAPES AND MUCAPES SOARING WELL INTO THE RANGE OF 3500 TO 4000 J/KG SOUTH OF THIS AXIS...CONVECTION HAS YET TO FIRE OVER THE FORECAST AREA. THIS MAY BE DUE TO A CAP OF WARM AIR AROUND 850 MB ON THE 18Z SOUNDING...AND LACK OF A SIGNIFICANT MID LEVEL TRIGGER AFFECTING THE AREA SO FAR. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 335 PM CDT SAT JUL 12 2014 CHALLENGES CENTER ON THUNDERSTORM POTENTIAL TONIGHT AND THREAT OF BOTH SEVERE WEATHER AND HEAVY RAINFALL. THE AFOREMENTIONED CAP OF WARM AIR IS PROGGED TO WEAKEN THIS EVENING AS THE TAIL END OF THE IMPULSE OVER MN AND WI...CURRENTLY REACHING BACK INTO NW IA ADVANCES SOUTHEAST TOWARD 00Z. THIS SHOULD BE ENOUGH TO TRIGGER THUNDERSTORMS ALONG AND AHEAD OF THE ADVANCING COLD FRONT AND ALSO ALONG THE CURRENT MESOSCALE BOUNDARIES IN EASTERN IA INTO NW IL. ENHANCED LOW LEVEL HELICITY ALONG THESE BOUNDARIES...COMBINED WITH THE EXISTING HIGH CAPE AND INCREASING DEEP LAYER SHEAR...MAY LEAD TO SUPERCELLS AT THE ONSET...WHICH WILL HAVE A THREAT OF DAMAGING WIND AND ISOLATED TORNADOES. THIS IS ROUGHLY DEPICTED BY HIGH RES CONVECTIVE MODELS...WHICH DEMONSTRATE A TRANSITION FROM ISOLATED SUPERCELLS AROUND 6 TO 7 PM...INTO A MORE LINEAR MODE THIS EVENING WITH STORMS ALONG THE ADVANCING COLD FRONT...WHICH WOULD EXIT TO THE SOUTHEAST BY 1 AM. PW VALUES OF AROUND 150 PERCENT OF NORMAL WILL LEAD TO A THREAT OF LOCALLY HEAVY RAINFALL WITH ANY STORMS. WITH THE LARGELY PROGRESSIVE NATURE OF STORMS THIS EVENING...IMPACTS FROM HEAVY RAINFALL RATES WILL BE MAINLY CONFINED AREAS THAT SAW HEAVY RAINFALL EARLIER THIS MORNING. BASED ON SPOTTER REPORTS AND RADAR ESTIMATES...WIDESPREAD 1 TO 2 INCHES AND LOCALLY 2.5 INCHES OF RAIN FELL IN THE IOWA CITY AND CEDAR RAPIDS CORRIDOR...OR ACROSS SOUTHERN BENTON...NORTHERN IOWA...SOUTHERN LINN...MUCH OF JOHNSON...INTO WESTERN CEDAR COUNTIES. THESE AREAS WILL BE WATCHED CLOSELY FOR A THREAT OF FLASH FLOODING...BUT BASED ON ANTICIPATED STORM MODE AND THE PROGRESSIVE NATURE OF THE SYSTEM...THE CONFIDENCE OF THIS THREAT IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. OVERNIGHT INTO SUNDAY...THE COLD FRONT SINKS SOUTH TO SOUTHERN IL AND CENTRAL MO BY MIDDAY WITH A SECONDARY REINFORCING COLD FRONT INDICATED REACHING INTO EASTERN IA AND NORTHERN IL BY BY AFTERNOON. THIS MAY TRIGGER AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS. WITH THE REAL PUSH OF COOLER AND DRIER AIR NOT ARRIVING UNTIL AFTER THIS BOUNDARY...WILL HAVE ANOTHER DAY WITH HIGHS IN THE LOWER TO MID 80S...BUT LESS OPPRESSIVE DEWPOINTS IN THE 60S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 335 PM CDT SAT JUL 12 2014 FORECAST FOCUS ON DEEP VORTEX BRINGING UNSEASONABLY COOL AIR EARLY THIS WEEK THEN SLOWLY MODERATING TEMPERATURES. MUCH OF THE WEEK ALSO LOOKS DRY AS LARGE HIGH PRESSURE DOMINATES. RECORD LOWS ARE POSSIBLE EARLY TUESDAY. MONDAY...DEEP VORTEX ORIGINATING OUT OF THE ARCTIC WILL PLUNGE DUE SOUTH INTO THE GREAT LAKES REGION. A STRONG COLD FRONT WILL SWEEP ACROSS THE CWA BRINGING WITH IT A CHANCE OF SHOWERS AND THUNDERSTORMS. AT THIS POINT IN THE GAME THE HEAVIEST QPF APPEARS TO REMAIN SOUTH OF THE DVN CWA. BEHIND THE FRONT NORTHWEST WINDS WILL GUST TO 25 MPH USHERING UNSEASONABLY COOL AIR INTO THE CWA. HIGH TEMPERATURES WILL RANGE FROM AROUND 70 NW TO THE UPPER 70S SE. MONDAY NIGHT AND TUESDAY...THIS WILL BE WHEN THE COOL AIRMASS WILL BE FELT THE MOST WITH THE UPPER LOW OVER THE GREAT LAKES. RECORD LOWS ARE IN JEOPARDY EARLY TUESDAY. 850 MB TEMPERATURES DROP TO +5 TO +6C AND WITH THE COLD POCKET ALOFT AND STEEP LAPSE RATES THERE WILL BE A CHANCE OF INSTABILITY SHOWERS...ESPECIALLY TUESDAY AFTERNOON IN OUR NORTHEAST CWA. MINIMUM TEMPERATURES MONDAY NIGHT SHOULD PLUMMET INTO THE UPPER 40S TO LOWER 50S. HIGHS ON TUESDAY WILL ONLY BE IN THE UPPER 60S TO LOWER 70S. THESE READINGS ARE TYPICALLY WHAT YOU WOULD SEE IN EARLY OCTOBER. WHAT IS TRULY REMARKABLE IS THE FACT THAT THIS MAJOR COOL DOWN IS OCCURRING DURING WHAT IS NORMALLY THE HOTTEST TIME OF THE YEAR! WEDNESDAY THROUGH THURSDAY...DEEP TROUGH WILL GRADUALLY SHIFT TO THE EAST BUT SPRAWLING HIGH PRESSURE WILL BRING DELIGHTFUL MID JULY WEATHER TO THE MIDWEST. CLEAR NIGHTS AND SUNNY DAYS WILL ALLOW FOR AFTERNOON HIGHS IN THE 70S WITH LOWS IN THE 50S. FRIDAY INTO NEXT WEEKEND...UPPER FLOW BECOMES MORE ZONAL WITH INCREASING TEMPERATURES AND HUMIDITY. HIGHS WILL PUSH TO AROUND 80 ON FRIDAY AND IN THE LOWER 80S ON SATURDAY...BUT THIS IS STILL A BIT BELOW NORMAL. THE NEXT CHANCE OF THUNDERSTORMS APPEAR TO ARRIVE MAINLY LATE IN THE WEEKEND. HAASE && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1249 PM CDT SAT JUL 12 2014 LINGERING MOISTURE FROM OVERNIGHT STORMS HAS LEAD TO MVFR CIGS AND VISIBILITIES AT TIMES AT DBQ AND CID. THESE CONDITIONS ARE LIKELY TO IMPROVE TO VFR BY MID AFTERNOON. FOCUS WILL THEN TURN TO LATE AFTERNOON AND EVENING THUNDERSTORMS GENERATED BY AN APPROACHING COOL FRONT. CONFIDENCE IS HIGH ENOUGH THAT TEMPO GROUPS ARE USED TO COVER THIS POTENTIAL...BUT THE CURRENT 4 HOUR WINDOWS WILL LIKELY BE LATER REFINED ONCE CONVECTIVE TIMING AND TRENDS CAN BE PINNED DOWN. ALTHOUGH NOT IN THE FORECASTS...THERE IS A POTENTIAL THAT SOME STORMS COULD PRODUCE DAMAGING WINDS THIS AFTERNOON. OVERNIGHT INTO SUNDAY MORNING...LOW CLOUDS BEHIND THE PASSING FRONT WILL LIKELY PROVIDE MVFR CONDITIONS...WHICH SHOULD IMPROVE TO VFR BY MID MORNING WITH LIGHT WINDS BECOMING PREDOMINANTLY FROM THE NORTHWEST. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...SHEETS SHORT TERM...SHEETS LONG TERM...HAASE AVIATION...SHEETS
Hazardous weather outlook, Jul 12, 4:02 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 402 AM CDT SAT JUL 12 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-130915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 402 AM CDT SAT JUL 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA. THE PRIMARY THREATS ARE DAMAGING WIND AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 12, 2:20 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HEAVY RAIN NNE SWISHER 41.85N 91.69W
07/12/2014 M2.39 INCH JOHNSON IA TRAINED SPOTTER
LATE REPORT. STORM TOTAL.
&&Local storm report, Jul 12, 2:30 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SAT JUL 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HEAVY RAIN 1 SSW NORTH LIBERTY 41.73N 91.62W
07/12/2014 M1.48 INCH JOHNSON IA TRAINED SPOTTER
0907 AM HEAVY RAIN 2 NNW NORTH LIBERTY 41.76N 91.62W
07/12/2014 M1.11 INCH JOHNSON IA TRAINED SPOTTER
0806 AM HEAVY RAIN 2 W CEDAR RAPIDS 41.98N 91.71W
07/12/2014 M1.17 INCH LINN IA TRAINED SPOTTER
3-HOUR RAINFALL
0730 AM HEAVY RAIN E SOLON 41.80N 91.49W
07/12/2014 M1.28 INCH JOHNSON IA TRAINED SPOTTER
2-HOUR RAINFALL
0703 AM HEAVY RAIN IOWA CITY MUNICIPAL AIR 41.63N 91.55W
07/12/2014 M1.16 INCH JOHNSON IA OFFICIAL NWS OBS
0701 AM HEAVY RAIN CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
07/12/2014 M2.06 INCH LINN IA OFFICIAL NWS OBS
2-HOUR RAINFALL TOTAL.
0637 AM HEAVY RAIN 5 NW IOWA CITY 41.71N 91.60W
07/12/2014 M2.45 INCH JOHNSON IA TRAINED SPOTTER
0628 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/12/2014 M2.00 INCH LINN IA TRAINED SPOTTER
RAIN TOTAL SINCE 450 AM.
0614 AM HEAVY RAIN 4 NW IOWA CITY 41.70N 91.58W
07/12/2014 M1.42 INCH JOHNSON IA TRAINED SPOTTER
0539 AM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
07/12/2014 E1.25 INCH BENTON IA TRAINED SPOTTER
LIGHT RAIN STILL FALLING.
0515 AM HEAVY RAIN NNE SWISHER 41.85N 91.69W
07/12/2014 M2.39 INCH JOHNSON IA TRAINED SPOTTER
LATE REPORT. STORM TOTAL.
0515 AM HEAVY RAIN CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
07/12/2014 M1.10 INCH LINN IA OFFICIAL NWS OBS
RAIN FELL IN 30 MINUTES
0513 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/12/2014 M1.50 INCH LINN IA TRAINED SPOTTER
RAIN FELL IN 20 MINUTES.
&&Special weather statement, Jul 12, 5:01 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SAT JUL 12 2014
IAZ051>054-063>068-076>078-ILZ007-009-015>017-122300-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-
JOHNSON IA-JACKSON IA-IOWA IA-BENTON IA-CEDAR IA-CLINTON IA-JONES IA-
HENRY IL-ROCK ISLAND IL-WHITESIDE IL-BUREAU IL-CARROLL IL-
501 PM CDT SAT JUL 12 2014
...STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE INTERSTATE 80
CORRIDOR...
AT 5 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS DEVELOPING NORTH OF THE INTERSTATE 80
CORRIDOR FROM SOUTHWEST OF MARENGO TO THE QUAD CITIES. THESE STORMS
MAY BECOME SEVERE LATE THIS AFTERNOON. DAMAGING WIND...LARGE HAIL
AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE STORMS...WHICH
WILL MOVE TO THE EAST AROUND 25 MPH.
A TORNADO WATCH IS IN EFFECT FOR MUCH OF EAST CENTRAL IOWA AND FAR
NORTHWEST ILLINOIS UNTIL MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA OUTLETS FOR POSSIBLE WARNINGS.
&&
LAT...LON 4152 9230 4205 9230 4204 8968 4194 8968
4193 8965 4134 8971 4133 9242 4151 9242
SHEETSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:57 AM CDT | Special Weather Statement | DVN | Cedar, Johnson | 63 min |
| Jul 12, 5:01 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Iowa, Johnson, Keokuk, Muscatine and 1 more | 59 min |
| Jul 12, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.